Opiate abuse or dependence can be lethal. Long-term opiate use puts affected individuals at risk of addiction, even if used as prescribed. After developing a tolerance to them, increasing the dosage to elicit the same response supports addiction and puts someone at greater risk of overdose. If you suspect your teenager may be abusing opiates, seek treatment immediately.
Opiates include but are not limited to: heroin, morphine, oxycontin, vicodin, percocet, lortab, codeine, fentanyl, and more. Each opiate causes different side effects, but all produce feelings of euphoria and dull pain.
What makes opiates dangerous is they are extremely effective at controlling pain and are relatively cheap. For teenagers, they may be prescribed after dental or bone surgeries. Sticking to the recommended dosage is appropriate.
Depending on the drug taken, a person could display very different signs. An abuser may exhibit any of the following:
● Irregular sleep
● Mood swings
● Social withdrawal
Physical side effects of opiate abuse include:
● Weakened immune system
● Gastric problems
● Slowed breath
● Breathing problems
Opiate Withdrawal Symptoms
Teenagers with an opiate addiction may become physically or psychologically dependent on the drug. A detox should happen under trained supervision in a safe environment. Withdrawal may occur. Symptoms include:
● Nausea and vomiting
● Cold sweats
● Inability to sleep
Fortunately, there are many treatment options available that can support teenage abusers of opiate and help them overcome addiction. Treatment is one of the most effective ways to provide both a safe space and professional guidance to overcome addiction.